AUDIENCE: Risk Manager, Biomedical Engineer
ISSUE: CareFusion has reported that if the Alaris PC unit model 8015 voltage is 1.4 volts, rather than the 1.8 volts required for operation, the device could potentially experience a loss of communication between the PC Unit main Processor and Keyboard Processor. A device malfunction can result in the sudden unintended discontinuation of medications.
When the Alaris PC unit model 8015 experiences a communication error, the unit will display either a "SYSTEM ERROR" or "CHANNEL DISCONNECTED" error message. During the communication error, the programmed infusion(s) will run as previously programmed; however no further key presses on the Alaris PC unit have an effect on the system, including "PAUSE" and "SILENCE" keys. The user may terminate all infusions by pressing the "SYSTEM ON" key. Termination of an infusion could result in serious injury or death.
BACKGROUND: The Alaris PC unit (model 8015) is part of the Alaris electronic infusion pump. An electronic infusion pump delivers controlled amounts of medications or other fluids to patients through intravenous (IV), intra-arterial (IA), epidural, and other acceptable routes of administration.
RECOMMENDATION: On June 17, 2013, CareFusion issued an Urgent Medical Device Recall to all affected customers with required actions for users. A CareFusion representative will contact all affected customers within 60 days to provide an update to correct the voltage on the keyboard processor. CareFusion does not require customers to return their devices.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
Read the MedWatch safety alert, including a link to the FDA recall notice, at: